Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 7, 2010, 7:06 AM CDT for 5 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2010, 7:06 AM CDT (12:06 UTC)
- Expired
- Jul 7, 2010, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:06 AM CDT, 4 hours earlier.
Area forecast discussion, Jul 7, 3:06 AM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 AM CDT WED JUL 7 2010 .SHORT TERM /TODAY/... FEATURES REMAIN RELATIVELY WEAK ACROSS THE STATE CURRENTLY WITH LIGHT FLOW AS BOUNDARY APPROACHES FROM THE WEST. WILL SEE SOME INCREASE IN THE FLOW DURING THE MORNING AS 850MB WINDS STRENGTHEN IN RESPONSE TO APPROACHING SHORTWAVE. NAM12 AND THE 4KM WRF BEGIN TO BREAK OUT SHRA/TSRA BY MID MORNING ALONG 850MB CONVERGENCE IN NORTHEAST TO NORTH CENTRAL/CENTRAL IA. THE CONVECTION BECOMES MORE WIDESPREAD BY AFTERNOON BUT MODELS HAVE A HARD TIME FOCUSING PCPN INTO AN ORGANIZED SYSTEM...LIKELY DUE TO THE FACT OF LIMITED SHEAR AND RELATIVELY WEAK SYNOPTIC FORCING. STILL PWATS OF 1.5 TO 2 INCHES AND DEEP WARM CLOUD LAYER WILL PROVIDE CONDITIONS FAVORABLE FOR HEAVY RAINS WITH ANY GIVEN STORM. WITHOUT A WAY TO PINPOINT A FAVORED AREA AND AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE HELD BACK ON ANY WATCH...HOWEVER WILL MENTION HEAVY RAINFALL IN THE FORECAST. TEMPERATURES SHOULD WARM INTO THE UPPER 70S TO LOWER 80S BUT WILL HAVE A HARD TIME GETTING MUCH WARMER AS CLOUDS INCREASE AND RAIN SHOWERS BECOME MORE NUMEROUS BY THIS AFTERNOON. .LONG TERM /TONIGHT THROUGH TUESDAY/... FRONTAL BOUNDARY CONTINUES TO WEAKEN AS IT CROSSES IOWA TONIGHT. UPPER LEVEL FEATURES FAVORING THE FRONT TO CONTINUE TO STRETCH AND LOSE INTEGRITY AND LESSEN CONVERGENCE ALONG THE BOUNDARY IN THE NEXT 24 HOURS. TROUGH AT H700 AND H500 WILL SWING EAST OF THE REGION BY EARLY THU MORNING...AND TAKE ANY CHANCES FOR ADDITIONAL CONVECTION ALONG WITH IT. TONIGHT...HOWEVER...WE STILL HAVE JUICED AIRMASS TO CONTEND WITH AND PWATS STILL IN THE 1.5 TO 2.25 INCH RANGE TOWARD 06-12Z THURSDAY. WITH WEAK UPPER LEVEL FLOW AND PLENTY OF MOISTURE...STILL EXPECTING A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AS THEY DEVELOP IN THE MORE UNSTABLE AIR OVER OUR EASTERN HALF OF THE FORECAST AREA THIS EVENING. BY 06Z...MOST OF THE DAYTIME GENERATED CAPE WILL HAVE DIMINISHED...LEAVING JUST ACTIVITY OVER THE EAST THE REMAINDER OF THE NIGHT. RAINFALL AMTS AGAIN LIKELY TO REACH THE 1 TO 2 INCH RANGE THOUGH PINPOINTING AN AREA TO BE HARDEST HIT WILL BE LESS EASY. FOR NOW...EAST OF I35 LOOKS TO BE THE FAVORED AREA FOR STORMS WITH LOCALLY HEAVY RAINFALL POTENTIAL. HEADLINES WILL NOT BE CARRIED FOR NOW...FOR THE EVENING PERIOD. LOWS TONIGHT STILL QUITE WARM WITH AIRMASS REMAINING THE SAME. BY LATE THURSDAY SOME PUSH OF DRIER AIR TO ADVANCE SOUTHEAST AND DEW POINTS AND TEMPS WILL BE SLIGHTLY COOLER. H850 TEMPS SUGGEST THAT FRI AM LOWS WILL BE IN THE 50S TO LOWER 60S WITH THE POTENTIAL FOR SOME GROUND OR WIDESPREAD FOG. BY LATE FRIDAY...WARM AIR ADVECTION ALREADY STREAMING INTO THE WEST/NORTHWEST. EXPECT LOWS TO WARM SOME FOR FRIDAY NIGHT WITH HIGHS ON SATURDAY WELL INTO THE 80S ONCE AGAIN. THE NEXT UPSTREAM WAVE APPROACHES BY SUNDAY WITH INCREASED CHANCES FOR CONVECTION THROUGH THE DAY. THOUGH GFS/EURO/GEM SUGGEST ANOTHER ROUND OF LOCALLY HEAVY RAINFALL SUNDAY THROUGH MONDAY...ITS TOO EARLY TO CONTEMPLATE THE DETAILS AND COVERAGE. FOR NOW...HAVE RAISED POP ON SUNDAY AND SUNDAY NIGHT TO CHANCE CATEGORY WITH SOME ANTICIPATION THAT HIGHER POP WILL BE NEEDED FOR THAT PERIOD. TEMPS ON THE WEEKEND LOOK RATHER WARM...ESPECIALLY SAT AND SUNDAY WITH POTENTIAL FOR SOME 90 DEGREE HEAT OVER THE WEST AND SOUTH. AT LEAST THROUGH THE EXTENDED...NO MAJOR CHANGES TO OVERALL UPPER LEVEL PATTERN. MODIFIED WEST NORTHWEST FLOW WILL CONTINUE TO GENERATE LEE SIDE LOW PRESSURE AND REPEATED CHANCES FOR RAIN AND HUMIDITY WILL CONTINUE EVERY 2 TO 3 DAYS AS LONG AS GENEROUS MOISTURE POOL REMAINS JUST TO THE SOUTH OF THE STATE. && .AVIATION... 07/06Z... STILL LITTLE CHANGE IN THE GOING FORECAST. STAGNANT LOW-LEVEL FLOW HAS TRAPPED A LOT OF MOISTURE. ASIDE FROM AN ISOL SHRA...SHOULD BE QUIET OVERNIGHT...EXCEPT FOR DOWN TOWARD KOTM WHERE CONVECTION DEVELOPING OVER CENT MO MAY COME NORTH AND BE IN ITS VICINITY TOWARD 10Z. MAY HAVE SOME IFR CONDITIONS WITH FOG...BUT SEEMS LIKE HIGHER CLOUDS SHOULD PREVENT FOG FROM BEING TOO THICK...SO REMOVED THE IFR FOG MENTION. RETURN FLOW AND APPROACH OF FRONT FROM THE NW ARE LIKELY TO DEVELOP A FAIRLY WIDESPREAD AREA OF LOW MVFR CONDITIONS IN RA/SHRA AND ISOLD TSRA ACROSS THE REGION DURING THE DAY WEDNESDAY. NOT ABLE TO BE VERY SPECIFIC AT THIS POINT...SO JUST KEPT THE VCSH AND CB MENTION GOING THROUGH 06Z AND WILL WAIT FOR LATER UPDATES TO REFINE ANY TS MENTION && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...COGIL LONG TERM...REV AVIATION...MOYER
Hazardous weather outlook, Jul 7, 4:11 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 AM CDT WED JUL 7 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-080915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 411 AM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE FROM THE STRONGEST STORMS. ANY SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED STREET FLOODING AND POSSIBLE PONDING OF WATER IN FIELDS. FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD BUT MAY OCCUR IF AN AREA OF SLOW MOVING THUNDERSTORMS REPEATEDLY AFFECTS ONE AREA FOR AN HOUR OR LONGER. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY MORNING OVER THE CENTRAL TO SOUTHEAST PORTION OF THE FORECAST AREA. ADDITIONAL THUNDERSTORMS WILL OCCUR SUNDAY THROUGH MONDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT ANY SIGNIFICANT RAINFALL REPORTS WOULD BE APPRECIATED. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:01 PM CDT | Areal Flood Advisory | DMX | Marion | 3 hr |
| Jul 7, 6:35 AM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jul 7, 8:53 AM CDT | Flash Flood Warning | DMX | Dallas, Guthrie | 3 hr |
| Jul 7, 9:48 AM CDT | Flash Flood Warning | DMX | Boone, Hamilton | 6 hr |
| Jul 7, 11:11 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 15 hr |
| Jul 7, 12:56 PM CDT | Areal Flood Warning | DMX | Black Hawk | 9 hr |
| Jul 7, 3:54 PM CDT | Flash Flood Warning | DMX | Davis | 4 hr |
| Jul 7, 5:49 PM CDT | Areal Flood Advisory | DMX | Black Hawk | 3 hr |
| Jul 7, 6:48 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.